This information is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment.
First Aid for Diabetic Emergencies: Severe High Blood Sugar
Severe hyperglycemia can rapidly progress to life-threatening conditions such as Diabetic Ketoacidosis (DKA) or Hyperosmolar Hyperglycemic State (HHS). This guide outlines immediate first-aid measures to support a person experiencing critically elevated blood glucose levels and identify when emergency intervention is vital.
Quick Summary
Assess symptoms and blood sugar if possible, provide plain water only if the person is alert, never guess insulin doses, and call emergency services immediately if vomiting, confusion, or fruity breath occurs.
Important Medical Disclaimer
This guide is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always consult with qualified healthcare providers for medical concerns.
Step-by-Step Guide
Identify Symptoms of Critical Hyperglycemia
Look for classic signs of dangerously high blood sugar, which typically develop over hours or days. Common symptoms include extreme thirst, dry mouth, frequent urination, flushed skin, nausea, rapid deep breathing, and a characteristic fruity or acetone smell on the breath. In severe cases, the person may become drowsy, disoriented, or unresponsive.
Important: A fruity breath odor combined with rapid, deep breathing (Kussmaul breathing) indicates suspected Diabetic Ketoacidosis (DKA), which requires immediate emergency medical care.
Check Blood Glucose and Ketones
If the individual has a personal blood glucose meter and is capable of testing, assist them in checking their level. Blood glucose readings consistently above 240 to 300 mg/dL (13.3 to 16.6 mmol/L) warrant concern. If urine or blood ketone test strips are available, check for ketones, as moderate to large ketone levels signal acute DKA.
Important: If you cannot test blood sugar and the person is confused or rapidly deteriorating, treat the situation as an urgent medical emergency rather than attempting prolonged troubleshooting.
Call Emergency Services
Dial 911 or your local emergency number immediately if the person exhibits altered mental status, persistent vomiting, or inability to retain fluids. Also seek immediate care if ketones are moderate to high, or if blood glucose exceeds 300 mg/dL and does not respond to initial management. Inform the dispatcher that the individual has diabetes and may be entering ketoacidosis or a hyperosmolar crisis.
Encourage Hydration with Water Only
If the person is fully awake, coherent, and capable of swallowing safely, offer frequent small sips of plain water. Hydration helps the kidneys excrete excess glucose through urine and prevents severe dehydration. Never offer sports drinks, juice, soda, or foods containing carbohydrates.
Important: Do not attempt to give fluids or food if the person is nauseated, vomiting, lethargic, or confused, as this creates a severe choking and aspiration risk.
Do Not Administer Insulin Unless Directed
As a bystander or first aid provider, do not calculate or inject insulin for the individual unless they are conscious, lucid, and explicitly directing their own verified correction dose. Administering an improper dose of insulin can rapidly cause profound hypoglycemia, which can trigger seizures or death. Allow arriving medical personnel to calculate and administer necessary corrective insulin.
Important: Never administer insulin to an unconscious person or guess a correction dose on behalf of someone else.
Place in the Recovery Position and Monitor
If the person becomes drowsy, uncoordinated, or nauseated, place them on their side in the recovery position with their airway open. Continually monitor their pulse and breathing until emergency responders arrive on the scene. Be prepared to initiate CPR immediately if the person becomes unresponsive and stops breathing normally.
Frequently Asked Questions
How can I tell the difference between high and low blood sugar in an emergency?
Why is giving water helpful during severe high blood sugar?
What is the difference between DKA and HHS?
Can I use an automated external defibrillator (AED) on someone in a diabetic coma?
Sources & References
- 1
- 2Mayo ClinicSource
- 3
- 4NIH MedlinePlusSource
Click any link to access the full source. PubMed Central (PMC) links provide free full-text access.
This content is for general informational and educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the guidance of a qualified healthcare provider with any questions you have about a medical condition, and never disregard professional medical advice or delay seeking it because of something you read here.
If you think you may have a medical emergency, call your local emergency number or go to the nearest emergency department immediately.
Medically reviewed by WellAlly Editorial Team Last reviewed October 19, 2026. · Read our editorial policy